Alert archive / Utah / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Mar 6, 2019, 2:34 PM MST for Washington County, Utah. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2019, 2:34 PM MST (21:34 UTC)
- Expired
- Mar 6, 2019, 7:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 5:45 PM MST | FLOOD | 9 Ne Gunlock, UT | 15 HOMES REPORTED TO BE IMPACTED BY FLOODING FROM THE SANTA CLARA RIVER. |
| Mar 6, 7:09 PM MST | FLOOD | 4 Ne Ivins, UT | WASHES RUNNING ACROSS ROADS IN THE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WGUS55 KSLC 062134
FFWSLC
UTC053-070200-
/O.NEW.KSLC.FF.W.0002.190306T2134Z-190307T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
234 PM MST WED MAR 6 2019
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Washington County in southwestern Utah...
* Until 700 PM MST
* At 230 PM MST, Doppler radar and area gauges indicate widespread
rainfall of one to two inches have already fallen across the Santa
Clara basin. An additional half inch to an inch of rainfall is
possible through 500 PM. Flash flooding is expected to begin
shortly, particularly over the smaller streams and drainages
feeding into the Santa Clara River.
* Some locations that will experience flooding include...
Washington, Hurricane, Santa Clara, Ivins, Pine Valley, Gunlock,
Veyo, Snow Canyon State Park and Goldstrike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3745 11328 3740 11338 3717 11340 3715 11362
3707 11358 3708 11381 3727 11393 3745 11389
$$
Church2 follow-up statements
066
WGUS75 KSLC 070020
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
520 PM MST WED MAR 6 2019
UTC053-070200-
/O.CON.KSLC.FF.W.0002.000000T0000Z-190307T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
520 PM MST WED MAR 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
SOUTHWESTERN WASHINGTON COUNTY...
At 515 PM MST, doppler radar and gauge reports indicated heavy rain
has fallen over the Santa Clara Basin. Up to two and a half inches
of rain have fallen, with minimal additional rainfall expected this
evening. This is likely resulting in flash flooding on many small
stream and tributaries of the Santa Clara River.
Some locations that will experience flooding include...
St George, Washington, Hurricane, Santa Clara, Ivins, Pine Valley,
Gunlock, Veyo, Snow Canyon State Park and Goldstrike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3745 11328 3740 11338 3717 11340 3715 11362
3707 11358 3708 11381 3727 11393 3745 11389
$$
Church346
WGUS75 KSLC 070157
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
657 PM MST WED MAR 6 2019
UTC053-070202-
/O.EXP.KSLC.FF.W.0002.000000T0000Z-190307T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
657 PM MST WED MAR 6 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON COUNTY WILL
EXPIRE AT 700 PM MST...
The heavy rain has ended and the significant flash flood risk is
subsiding. However, water levels will remain high on all area
streams and rivers tonight, and an Areal Flood Warning remains in
effect through 730 AM MST Tuesday morning. Continue to heed all road
closures and watch closely for high water over roads as it is much
harder to identify at night.
LAT...LON 3745 11328 3740 11338 3717 11340 3715 11362
3707 11358 3708 11381 3727 11393 3745 11389
$$
ChurchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 9:11 AM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 6, 9:11 AM MST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
911 AM MST Wed Mar 6 2019
.SYNOPSIS...The very moist air mass over Utah combined with a
series of passing weather disturbances will bring widespread, and
at times heavy precipitation through the end of the week.
&&
.DISCUSSION...
Current focus is hydrologic issues. Below the snow line, have seen
a tenth to third of an inch of rainfall thus far across southern
Utah. Additional heavy rainfall is expected through the remainder
of the day. This, plus snowpack at mid-elevations during the past
several days is contributing to rises even on the mainstem
rivers. Will continue to monitor for further action.
A lesser threat this afternoon into tonight across the Wasatch
Back. Here rain on a deep snowpack is a concern, however most
areas the snowpack is still cold and doesnt seem conducive to
rapid melting. Spotty nuisance flooding is quite possible.
Added a Winter Weather Advisory for the Uinta Basin and Southwest
Wyoming. Trapped cold airmass here will be slow to erode (from top
down). Meanwhile heavy precipitation is expected this afternoon
into this evening.
Based on HRRR BUFKIT forecast soundings and simulated reflectivity
of many high resolution models, have changed the precipitation
characteristic to showers for the entire area this afternoon and
spread the mention of thunder as well. This could potentially be
quite impactful if training or organized convection approaches
southern Utah.
High elevation snow still on track. Southwest slopes will do the
best in QPF.
Gusty south winds look on track to remain below Wind Advisory
criteria.
&&
.PREVIOUS DISCUSSION...
The atmospheric river is now well established across Utah, with
PWAT values running at above 0.50" with the greatest PWAT across
southwest Utah. The remnant of the old mid-latitude eastern
Pacific upper low is quickly evolving into an open trough along
the California coast early this morning. Convection that formed
along the leading edge of this trough over southern California
last evening has worked into southern Nevada/northwest Arizona
overnight. This convection will expand quickly to the north and
east this morning, with precip concentrating along and south of
the near 700mb baroclinic zone stretched out from southwest Utah
into northeast Utah/southwest Wyoming by late this morning. The
heaviest precip will develop later this morning through the
afternoon as a mid-level shortwave lifts northeast along the low-
level baroclinic zone and the upper level jet remains coincident
to the boundary over southern Utah.
Looking at brief reduction in the areal coverage of precip this
evening as the shortwave exits the state. A second trailing
shortwave will focus on northern Utah for later tonight through
early Thursday. A new mid-level trough will enter the west coast
Thursday night, then continue east across the Great Basin Friday.
This feature will bring significantly colder air aloft into Utah
as moves through during the day. Initially, the baroclinic
structure of this feature is not the best as the mid-level trough
appears to outrun the low-level support. The synoptic situation
should improve late Friday/Friday night as the remnant of the old
Pacific Northwest upper low moves east across the northern
Rockies/northern Great Basin. At that time solid low-level cold
advection with deep layer instability and sufficient dynamic
support for lift will focus moderate to heavy snow over and near
the Wasatch range into early Saturday. Will likely be issuing
additional winter weather highlights to address this second round
of heavy precip once the first storm exits the region.
The low pressure system off the central California coast (yet
another one) continues to deepen and track farther south into the
Desert Southwest by late in the weekend. Another southerly, warm
advection storm system unfolding. However, with this one, model
solutions have decided to diverge from solutions and differ from
one another compared to being so in sync over the last few nights.
Beginning late Monday evening the GFS solution really changed
compared to the ECMWF; pinching off the deeper trough farther
south while the EC keeps the Low near the AZ/UT border.
Confidence remains high through early Tuesday that the bulk of the
precipitation will remain across the southern half of Utah. Locations
that do well in southerly or southeasterly flow should see a good
amount of precipitation Monday.
As confidence lowers beyond Tuesday with little model agreement,
the overall pattern continues to look active in one way or
another, it will just depend where the weather systems tracks.
&&
.AVIATION...
South winds at the SLC terminal will prevail through the period,
becoming gusty at times. VFR conditions with ceilings right around
7000 feet will lower to MVFR category in moderate rain between
19z-00z. At times, virga may be present before and after the
heavier showers develop which may lower cigs as well.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST Thursday for UTZ007>010-
517-518.
Winter Weather Advisory until 9 PM MST this evening for UTZ011.
WY...Winter Weather Advisory until 9 PM MST this evening for WYZ021.
&&
PUBLIC...10/Conger/Dewey
AVIATION...10
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Mar 6, 6:10 AM MST, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 610 AM MST Wed Mar 6 2019 UTZ001>016-019>021-517-518-WYZ021-071300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 610 AM MST Wed Mar 6 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers along with isolated thunderstorms over southern Utah early this morning will spread north and east across outlook area today. Locally heavy valley rains are possible, with several inches of snow accumulations expected at the higher elevations. Precipitation will decrease in areal coverage this evening. Rain and snow will develop again across the northern portion of the outlook area late tonight. Accumulating snows are expected across the northern mountains, with rain and or snow for the northern valleys. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of widespread precipitation will return to the outlook area late Thursday night through Friday evening. The heaviest precipitation will concentrate across western and northern Utah through early Friday evening, then focus on the northern mountain late Friday night. Snow levels will lower on Friday, with snow expected at all elevations of northern and central Utah by late in the day. Significant accumulations of snow are expected across the mountains and some of the higher northern valleys. Lingering showers are expected for Saturday with dry conditions across most of the outlook area Sunday. A new storm system will track east across southern Arizona early next week. Some of the precipitation associated with this storm could work north into the southern half of the state late Monday through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 9:22 AM MST | Flash Flood Warning | SLC | Kane, Washington | 10 hr |
| Mar 6, 4:34 PM MST | Areal Flood Warning | SLC | Kane, Washington | 15 hr |
Nearby
Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.